Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 56, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 16, 2010, 6:43 PM CDT for Lamar County, Marion County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2010, 6:43 PM CDT (23:43 UTC)
- Expired
- Aug 16, 2010, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2234 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
827
WGUS54 KBMX 162343
FFWBMX
ALC075-093-170245-
/O.NEW.KBMX.FF.W.0056.100816T2343Z-100817T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT MON AUG 16 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL MARION COUNTY IN NORTHWEST ALABAMA...
NORTHEASTERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF SULLIGENT...
* UNTIL 945 PM CDT
* AT 633 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PIKEVILLE...PEA RIDGE AND HENSON SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A VER DANGEROUS AND LIFE THREATENING FLOODING SITUATION. YOU
SHOULD NOT ATTEMPT TO TRAVEL. STAY HOME UNLESS YOU ARE FORCED TO
EVACUATE TO HIGHER GROUND.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3401 8815 3409 8808 3411 8792 3406 8785
3392 8785 3393 8795 3392 8795 3387 8795
3387 8816
$$
27What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:32 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 16, 3:32 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 332 PM CDT MON AUG 16 2010 .DISCUSSION... MOISTURE ASSOCIATED WITH A TROPICAL DISTURBANCE...WHICH HAPPENS TO BE THE REMNANTS OF TROPICAL DEPRESSION 5...WILL REMAIN IN PLACE ACROSS CENTRAL ALABAMA FOR MUCH OF THE FORECAST PERIOD. AS A RESULT...EXPECT GOOD RAIN CHANCES ALONG WITH SLIGHTLY LOWER TEMPERATURES DUE TO THE INCREASE IN CLOUD COVERAGE. THIS INCREASE IN TROPICAL MOISTURE WILL ALSO HELP PW VALUES SOAR WELL OVER 2 INCHES. AS A RESULT...THERE WILL BE A THREAT OF HEAVY RAIN THROUGH THE REST OF THE WEEK ACROSS THE ENTIRE AREA. MODELS ARE ACTUALLY IN FAIRLY GOOD AGREEMENT THROUGH THE REST OF THE WORK WEEK. THE SURFACE LOW PRESSURE EVENTUALLY GETS PICKED UP BY THE UPPER LEVEL PATTERN BY MID WEEK. HOWEVER...WITH PLENTY OF LEFTOVER MOISTURE...DO NOT EXPECT FOR RAIN CHANCES TO DECREASE MUCH. IN FACT...GLOBAL MODELS CONTINUE TO INDICATE THAT MOISTURE IS EXPECTED TO REMAIN IN PLACE THROUGH THE WEEKEND. THE PATTERN COULD SHIFT EARLY NEXT WEEK WHEN LONG RANGE MODELS INDICATE A STRONG UPPER LEVEL TROF AND A TRAILING SURFACE COLD FRONT. FOR NOW...IT LOOKS LIKE THE FLOW ALOFT WILL REMAIN STRONG ENOUGH TO CLEAR THE FRONT THROUGH THE ENTIRE AREA. HOWEVER...THIS IS ACTUALLY GETTING OUT OF THE SCOPE OF THIS FORECAST PERIOD. SO...WILL PUT THAT IN THE BACK BURNER FOR NOW. ALTHOUGH TEMPERATURES ARE EXPECTED TO BE A LITTLE LOWER THAN WHAT THEY HAVE BEEN...THE INCREASE IN MOISTURE WILL STILL MAKE IT FEEL QUITE MUGGY OUT THERE. EVEN THEN...TEMPS ARE STILL RUNNING ABOVE NORMAL FOR BOTH DAYTIME AND NIGHTTIME PERIODS. 10/ARM && .AVIATION...18Z TAF DISCUSSION. SURFACE FRONT ACROSS NORTHWEST ALABAMA WILL BE A FOCUS FOR LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS. REMNANT TROPICAL LOW IN THE NORTHERN GULF WILL CONTINUE TO ROTATE SHOWERS AND A FEW THUNDERSTORMS INTO SOUTH CENTRAL ALABAMA. THEREFORE...WILL MENTION SOME CONVECTION UNTIL AROUND 02Z AT ALL TERMINALS. BOUNDARY LAYER FLOW WILL BECOME MORE SOUTHERLY OVERNIGHT. SOME DRY AIR WILL ROTATE AROUND THE EAST SIDE OF THE TROPICAL LOW AND ENTER SOUTHEAST ALABAMA. CLOUD COVER WILL BE TRICKY AS THERE WILL BE PLENTY OF LOW LEVEL MOISTURE. WILL INTRODUCE CLOUD COVER INCREASING OVERNIGHT... BECOME IFR AROUND DAYBREAK. THESE CLOUDS SLOWLY LIFT DURING THE MORNING HOURS. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 75 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 75 93 75 90 75 / 40 50 40 60 50 ANNISTON 74 92 74 91 74 / 30 40 40 40 50 BIRMINGHAM 76 94 76 90 76 / 40 50 40 60 60 TUSCALOOSA 77 94 76 90 75 / 40 50 50 60 60 CALERA 76 93 75 89 75 / 40 30 40 50 60 AUBURN 73 92 74 90 74 / 40 30 30 30 40 MONTGOMERY 74 94 76 93 75 / 30 30 30 30 40 TROY 74 93 74 92 74 / 30 30 30 30 30 && .BMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: BIBB...DALLAS...FAYETTE...GREENE...HALE...LAMAR... MARENGO...MARION...PERRY...PICKENS...SUMTER...TUSCALOOSA... WALKER...WINSTON. &&
Hazardous weather outlook, Aug 16, 9:11 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 911 AM CDT MON AUG 16 2010 ALZ011>015-017>050-171130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 911 AM CDT MON AUG 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL LEAD TO HEAT INDEX VALUES 104 TO 108 DEGREES THIS AFTERNOON...FOR AREAS GENERALLY WEST OF INTERSTATE 65. A HEAT ADVISORY IS IN EFFECT. A FEW STRONG STORMS ARE POSSIBLE GENERALLY ALONG AND NORTH OF INTERSTATE 20. WIND GUSTS TO 50 MPH ARE POSSIBLE. ADDITIONALLY... SOME OF THE SHOWERS OR STORMS TODAY MAY PRODUCE LOCALLY HEAVY RAIN. THIS ACTIVITY SHOULD BE MOST ACTIVE BETWEEN 2 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 16, 5:18 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 518 PM CDT MON AUG 16 2010 ALZ046-162300- BULLOCK AL- 518 PM CDT MON AUG 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BULLOCK COUNTY UNTIL 600 PM CDT... AT 513 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR PICKETT...OR 10 MILES SOUTHWEST OF MIDWAY...MOVING NORTHWEST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... UNION SPRINGS... INVERNESS... ABERFOIL... FRANKLIN FIELD... SEDGEFIELD... 27
Special weather statement, Aug 16, 5:44 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 544 PM CDT MON AUG 16 2010 ALZ011-012-162315- LAMAR AL-MARION AL- 544 PM CDT MON AUG 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION AND NORTHERN LAMAR COUNTIES UNTIL 615 PM CDT... AT 540 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR GUIN...OR 7 MILES NORTHWEST OF WINFIELD...MOVING SOUTHWEST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SULLIGENT... VERNON... GUIN... BEAVERTON... CREWS... 27
Special weather statement, Aug 16, 6:13 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 613 PM CDT MON AUG 16 2010 ALZ012-162345- LAMAR AL- 613 PM CDT MON AUG 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 645 PM CDT... AT 612 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR SULLIGENT...MOVING SOUTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LAMAR COUNTY AIRPORT... BEDFORD... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:11 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 49 min |
| Aug 15, 7:27 PM CDT | Areal Flood Advisory | BMX | Lamar | 2 hr |
| Aug 15, 7:52 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 53 min |
| Aug 15, 8:45 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 75 min |
| Aug 16, 6:24 PM CDT | Areal Flood Advisory | BMX | Lamar | 111 min |
| Aug 16, 6:34 PM CDT | Areal Flood Advisory | BMX | Marion | 116 min |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.